Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Is the following statement true?

For every integer $n\ge2$ and every integer $k\ge0$ there exists a hypersphere in $\mathbb{R}^n$ (circle, sphere etc) containing exactly $k$ integer lattice points on its surface.

share|improve this question
    
$k$ has to be even, since if $x$ is an integer point on the sphere, $-x$ is as well. –  Ryan Budney May 22 '13 at 22:23
5  
@Ryan, the sphere need not have its center in the origin.. –  J.C. Ottem May 22 '13 at 22:29
    
Ryan, not if the sphere is not centered at the origin. Gerhard "Ask Me About System Design" Paseman, 2013.05.21 –  Gerhard Paseman May 22 '13 at 22:29
    
Note that if it is true for n=2, then it is true for all n, by using a hypersphere of well chosen irrational radius with all the lattice points sitting in a two dimensional subspace. Gerhard "Irrational Solutions To Rational Problems" Paseman, 2013.05.21 –  Gerhard Paseman May 22 '13 at 22:42
2  
Not directly related to the question, but is it true that the problem is open if the $k$ lattice points are inside the hypersphere? –  Joel Reyes Noche May 23 '13 at 1:20
add comment

2 Answers 2

up vote 17 down vote accepted

There are several related and very interesting problems and theorems:

  • Schinzel's theorem - solves the problem in $\mathbb{R}^2$ using so-called Schinzel circles. It seems intuitively clear that it generalizes to higher dimensions by slightly adjusting radius of a hypersphere so that it contains exactly the same lattice points as its section in lower dimension, but of course, a rigorous proof is needed. Indeed, there is:
  • Kulikowski's theorem - gives explicit construction in $\mathbb{R}^3$ and generalizes to all higher dimensions:

W. Sierpiński, "Elementary Theory of Numbers: 2nd English Edition", page 386, the last paragraph:

T. Kulikowski [1] has proved that for any natural number n there exists a sphere (in the three-dimensional space), on the boundary of which there are precisely n points whose coordinates are integers. He generalized this theorem for spheres in spaces of an arbitrary $\ge 3$ dimension.

And similar problems related to interior points:

share|improve this answer
add comment

Yes, this seems to be Kulikowski's theorem, see:

T. Kulikowski Sur l'existence d'une sphère passant par un nombre donné de points aux coordonnées entières. Enseignement Math. (2) 5 1959 89–90.

(the Mathworld link seems to mention the case $n=3$ only, but according to the MathScinet review, the theorem is proved in all dimensions).

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.